Colorado, 2012

Wildfire in Colorado, August 4 to 9, 2012

August 4 to 9, 2012 · NWS GJT · 1 event in 1 county or zone

The Wolf wildfire was started by lightning 5 miles southeast of Elk Springs Colorado during the afternoon hours on August 4th. The fire persisted through August ninth and consumed 6100 acres of public and private land.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Wolf wildfire was started by lightning 5 miles southeast of Elk Springs Colorado during the afternoon hours on August 4th. The fire persisted through August ninth and consumed 6100 acres of public and private land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 2:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 2:23 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT SAT AUG 4 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT SAT AUG 4 2012

THE TAIL END OF A TROUGH EXTENDING BACK FROM AN UPPER LOW MOVING
INTO WESTERN ONTARIO HAS PUSHED THE BETTER MOISTURE TO FAR SOUTHERN
PORTION OF THE FORECAST AREA TODAY. THE DRIER AND MORE STABLE AIR
BEHIND THIS TROUGH HAS LIMITED CONVECTION ACROSS THE NORTH TODAY.
ENOUGH MOISTURE AND INSTABILITY FROM DAYTIME HEATING HAS GENERATED
SOME THUNDERSTORMS OVER THE ABAJO AND SAN MTNS THIS AFTERNOON...AND
MAINLY ISOLATED STORMS WILL REMAIN POSSIBLE IN SE UT/SW CO THROUGH
EARLY EVENING.

THE UPPER RIDGE CENTERED OVER TX WAS BULGING WESTWARD INTO NM TODAY
AS IT GETS SUPPRESSED BY THAT NORTHERN STREAM SHORTWAVE TROUGH. RIDGE
THEN REBOUNDS NORTHWARD OVER UT/CO ON SUNDAY BEHIND THE TROUGH. THIS
WILL ALLOW A RETURN OF MOISTURE NORTHWARD. 850-700 MB MOISTURE
TRANSPORT VECTORS SHOW THIS LOWER LEVEL MOISTURE REACHING THE 4
CORNERS BY 12Z SUNDAY AND THEN SPREADING ACROSS ERN UT/WRN CO DURING
THE DAY. THIS WILL RESULT IN BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON/EVENING...BEST ACROSS THE SOUTHERN
TWO-THIRDS OF THE FORECAST AREA. WITH PRECIPITABLE WATER VALUES
FORECAST TO REACH 0.75 TO 1.00 INCH BY LATE SUNDAY...LOCALLY HEAVY
RAIN IS POSSIBLE. SHOULD THE SMALL DISTURBANCES SHOWN IN THE NAM/GFS
PAN OUT...THESE WOULD ADD SOME DYNAMIC INPUT TO THE STORMS. STORMS WILL
GRADUALLY DECREASE SUNDAY NIGHT...BUT ISOLATED STORMS COULD PERSIST
PAST MIDNIGHT AS THE MOISTURE PLUME REMAINS OVERHEAD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT AUG 4 2012

FALLING HEIGHTS ALONG THE OH AND TN VALLEYS WILL PUSH THE SUBTROPICAL
HIGH OUT OF THE SOUTHERN HIGH PLAINS...WESTWARD TO THE 4 CORNERS
REGION ON MONDAY. LOW PRESSURE WILL ALSO BE IN PLACE OVER THE FAR
EASTERN PACIFIC DUE TO AN ANOMALOUSLY STRONG LOW OVER GULF OF ALASKA
WHICH WILL KEEP THE LOW FROM REGRESSING MUCH FARTHER WEST. INSTEAD
THIS RIDGE WILL BASICALLY AMPLIFY NORTHWARD BETWEEN THE STRONG LOWS
OVER THE AK GULF AND HUDSON BAY THROUGH MID WEEK...KEEPING THE
CENTER OF THE HIGH CIRCULATION IN THE VICINITY OF THE 4 CORNERS
REGION...MAINLY ON THE WEST OF THE THIS POINT THROUGH MID WEEK THEN
SHIFTING EAST TOWARD THE END OF THE FORECAST PERIOD.

ON MONDAY AS THE HIGH BEGINS TO SHIFT WESTWARD MOISTURE TRANSPORT
VECTORS CONTINUE TO SHOW MOISTURE BEING DIRECTED INTO OUR CWA ON
SOUTHWESTERLY FLOW IN THE MORNING...SHIFTING MORE WESTERLY IN THE
AFTERNOON KEEPING A MOIST FLOW IN PLACE THROUGH PEAK HEATING. THE
MODELS CONTINUE TO HINT AT FORCING FROM WEAK WAVES MOVING AROUND THE
PERIPHERY OF THE HIGH AND ASCENT FROM AN UPPER SPEED MAX ACROSS THE
NORTHERN CWA. SO ANOTHER ROUND OF MORE ROBUST CONVECTION LOOK ON TAP
WITH TEMPERATURES REMAINING NEAR OR JUST SLIGHTLY ABOVE NORMAL.

NORTHERLY FLOW THEN TAKES OVER TUESDAY INTO THURSDAY ALLOWING FOR
DRYER AIR TO INFILTRATE THE CWA DROPPING PWATS BACK TO UNDER HALF OF
AN INCH ACROSS THE NORTHERN 2/3 OF THE CWA...CLOSER TO .75 ACROSS
THE SOUTHERN TIER OF COUNTIES. SO SIMILAR TO TODAY EXPECT THE
SOUTHERN MOUNTAINS TO KEEP THE BETTER CHANCES OF MAINLY
OROGRAPHICALLY FORCED CONVECTION THROUGH MID WEEK AS SUBSIDENCE FROM
THE RIDGE ALOFT AND NO APPARENT KICKER ATTM LIMITS STORMS IN THE
VALLEYS. TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THIS
PERIOD. ENERGY BEGINS TO BREAK OUT OF THE WESTERN TROUGH AND MOVE
THROUGH THE HIGH LATITUDES LATE IN THE WEEK. THIS WILL FLATTEN THE
AMPLIFIED PORTION OF THE RIDGE OVER THE NORTHERN ROCKIES AND LEAN IT
TO THE EAST. MOISTURE THAT HAS BEEN SATURATING THE WESTERN PORTION
OF THE HIGH WILL THEN BE ALLOWED TO FILTER BACK INTO OUR CWA. THIS
LOOKS TO BRING AN UPTICK TO THE CONVECTION BY LATE NEXT WEEK INTO
SATURDAY. FOR NOW BLENDED SOLUTION POPS LOOKS FEASIBLE AND WILL
REMAIN IN THE LOW CHANCE CATEGORY FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 320 PM MDT SAT AUG 4 2012

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH SUNDAY MORNING AS
MAINLY ISOLATED THUNDERSTORMS REMAIN CONFINED TO SOUTHEAST UT AND
SOUTHWEST CO. VFR CONDITIONS IN GENERAL ARE ALSO EXPECTED AT THE TAF
SITES SUNDAY AFTERNOON...BUT COVERAGE OF THUNDERSTORMS WILL BE
INCREASING ESPECIALLY OVER THE MOUNTAINS FROM ABOUT I-70 SOUTHWARD.
MODERATE TO HEAVY RAINFALL AND GUSTY WINDS POSSIBLE FROM THE STORMS
AND COULD RESULT IN A BRIEF PERIOD OF MVFR CONDITIONS SHOULD A STORM
MOVE OVER A TAF SITE SUNDAY AFTERNOON/EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JAD
LONG TERM...15
AVIATION...JAD
Hazardous weather outlook, Aug 4, 5:02 AM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT SAT AUG 4 2012

COZ001>014-017>023-UTZ022>025-027>029-051200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
LIMITED TO THE SOUTHERN MOUNTAINS AND FAR SOUTHERN VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...MONSOONAL MOISTURE RETURNS AND THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

TUESDAY THROUGH FRIDAY...AFTERNOON AND EARLY EVENING STORMS WILL
FORM OVER THE MOUNTAINS...ALTHOUGH A FEW STORMS WILL DRIFT OVER
THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
August 4, 4:00 PM MST to August 9, 11:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Wolf wildfire was started by lightning in the open lands of central Moffat County during the afternoon of August 4th. This fire consumed 6100 acres of public and private land. The fire also threatened oil and gas facilities three miles south of the incident, as well as critical wildlife habit and grazing range land.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472950.